Congratulations and welcome to the dark side
Remember that in addictions, you are dealing with the physiological as well as the psychological, because addictions have a profound effect on the patient's body. Repeated intake of drugs or performance of behaviors can cause severe physiological damage. As far as withdrawal goes, it's not a matter of simply cutting the patient off from their drug/behavior of choice and saying, "OK, suck it up and deal!" You need to withdraw the person safely, as some withdrawals can be fatal (e.g., ETOH, benzos).
Withdrawals are usually at their worst--and most dangerous to the patient--within the first 3-4 days after the last intake of the drug. If there's going to be serious complications, this is the time that they'll happen. One exception is benzos: because they can have a longer half-life, withdrawal symptoms and subsequent dangers don't really start to kick in until day 3 or so.
Get yourself a copy of The Substance Abuse Handbook by Ruiz, et al. It covers the basics of addiction and treatment for a wide range of drugs and behaviors.
Join IntNSA, the addictions nursing society. It's open to nurses as well as non-nurses. It also comes with a handy journal: the Journal of Addictions Nursing.
Keep in mind that many CD patients are actually dual-diagnosis: they'll have at least one other Axis I or Axis II diagnosis. So brush up on psych as well.